How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor
Category: Medical
Satisfied Customers: 2592
Experience:  Emergency Medicine and Family Practice for over 26 years
1304720
Type Your Medical Question Here...
Family Physician is online now
A new question is answered every 9 seconds

I am an attorney. I am doing estate planning for a 74 year

Customer Question

I am an attorney. I am doing estate planning for a 74 year old male, ht: 5'9, weight: 118.
On 9/24/09, he had his 2 lower wisdom teeth removed under general anesthesia. He was given a cocktail of sedatives that included propranolol. 36 hrs later he had very serious diarrhea that continued for days. The worst problem is that 72 hours later he started having hiccups. These hiccups continue to the present. He has a Phd in chemistry and was a college lecturer. This stopped his career. He has been treated by a very large HMO, which he is now changing to a University Medical School's care. He has been given the following drugs with no results: Chlorpromazine, haloperidol, gabapentin plus more. I am afraid he will succumb to the problem without serious intervention. He has seen so many doctors.
Submitted: 1 month ago.
Category: Medical
Expert:  Dr. David replied 1 month ago.

Hello, this is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 1 month ago.

propranolol is a beta blocker and not a sedative

I think you mean propofol.

irritation of the phrenic nerve would cause hiccups.

what dose of chlorpromazine did he try to cure the hiccups? 50mg every 6-8 hours?

he still has hiccups?

he has had hiccups for 7 years now? he many benefit from anti-seizure medications. these hiccups could be a type of abnormal nerve firing or seizure. keppra is a seizure medication he could try.

Related Medical Questions